Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Twin Cities, MN

July 6, 2021Martin County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 6, 2021, 3:51 PM CDT for Martin County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2021, 3:51 PM CDT (20:51 UTC)
Expired
Jul 6, 2021, 4:30 PM CDT
In force
39 min
Issued by
NWS Twin Cities, MN

County Martin County, MN

The radar

The Minneapolis radar (KMPX), 150 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
214 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1752 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

340 
WWUS83 KMPX 062051
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
351 PM CDT Tue Jul 6 2021

MNZ091-092-062130-
Martin-Faribault-
351 PM CDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FARIBAULT AND
SOUTHEASTERN MARTIN COUNTIES...

At 351 PM CDT, a strong thunderstorm was located 6 miles east of
Fairmont, moving east at 15 mph.

Wind gusts of 50 to 55 mph and dime size hail are possible with this
storm.

Locations impacted include...
Fairmont, Blue Earth, Elmore, Granada, East Chain, Northrop, Fairmont
Airport, Huntley, Imogene and Guckeen.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Minnesota.

LAT...LON 4356 9453 4375 9447 4375 9400 4350 9404
      4350 9414
TIME...MOT...LOC 2051Z 276DEG 11KT 4364 9435 

$$

NDC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 6, 2:27 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 6, 2:27 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
227 PM CDT Tue Jul 6 2021

.SHORT TERM...(This evening through Wednesday night)
Issued at 227 PM CDT Tue Jul 6 2021

Areas of showers and thunderstorms are present across our CWA this
afternoon and will continue with a chance for some stronger storms
by the late afternoon to early evening, mainly in southern MN. The
strongest storms will remain south of the Twin Cities, with the
better storm environment and dynamics expected to remain along the
cold front stretching from the low pressure system over the area.
MLCAPE of around 1000-2000 J/KG is present within southern MN and
western WI, combining with dynamics associated with an MCV
propagating along with the low to give us our potential for severe
weather. Right now, the biggest overall risk looks to be strong wind
gusts to 60-70mph along any bowing segments in the line of storms
along the front, however some large hail up to 1-1.5 inches is
possible should any lone supercells develop, and a tornado or two is
also possible but mainly along the southern portions of the line in
parts of Iowa and far southern MN. The last main point of concern is
plenty of moisture to work with, with PWAT values of 1.5 to 1.7
inches, which will allow for some locally heavy downpours which
could end up enhancing any strong wind gusts as well. Areas north of
the center of the Low pressure system, namely from the Twin Cities
and farther north, will likely end up seeing just generic rain
showers with a few bouts of thunder and lightning, but no major
severe weather as the cold front and MCV south of the low remains
the primary driver of the severe potential.

Temperatures have been struggling to rise today due to the showers
and cloud cover, with areas of southern MN finally hitting 80 over
the last hour or so as most of us sit in the mid to upper 70s. With
showers expected to linger on into the evening before falling back
overnight as the cold front departs, temperatures will gradually
fall as well with overnight lows in the mid to upper 50s. A bit of
fog is possible tomorrow morning lingering into midday due to a lack
of wind and the moisture present from the showers today, which will
keep temperatures in the upper 60s to low 70s with clearing skies
tomorrow afternoon. Our next chance for rain looks to take place on
Friday, be sure to read the long term discussion for further details!

.LONG TERM...(Thursday through Tuesday)
Issued at 227 PM CDT Tue Jul 6 2021

Expect a cool and wet start to this period with a gradual warming
trend. Continued potential for heavy rain and thunderstorms on
Friday.

Thursday into Sunday... Continuing to track a shortwave that will
move into the Upper Midwest from OR/WA later this week brining us
our next chance for rain and thunderstorms. The southerly shift
mentioned in the previous discussion has held with the best chances
for rain along and south of the I-94 corridor on Friday. There
continues to be differences though between different deterministic
systems such as the GFS and ECMWF on how this wave evolve into the
weekend. The GFS moves this wave out much faster, while in the ECMWF
it lingers in the Midwest longer. We continue to see a wide variety
of QPF among ensemble members across southern Minnesota where the
forcing will be best for both rainfall and thunderstorm chances. As
far as deep convection is concerned shear continues to look good in
much of the model guidance, but instability remains the question.
Instability varies much between both deterministic models and the
various ensembles members. Bottom line widespread rainfall still
looks likely, but farther south with heavy rain and thunderstorms
possible (most likely in southern Minnesota). On the temperature
front cooler temperatures will continue, but gradually warm up to
near normal by the end of the weekend.

Next week... As the previous week's system moves off to the east
high pressure and warmer air will settle in early next week. This
will result in normal temperatures to slightly above normal
temperatures depending on how the 850 mb winds set up. There should
be an early week break from rain chances with a slight ridge aloft
ahead of the next trough.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1238 PM CDT Tue Jul 6 2021

A tricky TAF period as ongoing showers north of a low pressure system
will continue to be present for many sites, with a chance for TSRA
along our southern sites by around 20-22Z. VIS and CIG drops to MVFR
and IFR in spots as rain continues, with CIGS dropping even further
overnight as the rain wraps up, to be replaced by potential for fog
lingering into the end of the period. Winds could gust briefly due to
showers and any storms, but generally remain fairly weak at 5-10kts
out of the NE. A few amendments are possible depending on where the
thunderstorms set up, generally expected for RWF, MKT, MSP, and EAU.\

KMSP...It is still a question on whether or not storms will end up
near MSP from about 21-00Z, with short range CAM guidance going back
and forth on how far north thunderstorms end up. Right now, storms
are expected to remain far enough south of the terminal where they
should not be an issue. After the system moves on by 06-12Z tomorrow
morning, the main issue becomes how widespread and thick any
potential fog might be, which was omitted from the TAF for now due to
being end of period and low confidence.

/OUTLOOK FOR KMSP/
WED...MVFR early, otherwise VFR. Wind NE 5-10kts.
THU...VFR. Wind VRB bcmg SE 5-10kts.
FRI...MVFR/SHRA likely, chc -TSRA. Wind SE 10-15kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...TDH
LONG TERM...NDC
AVIATION...TDH
Hazardous weather outlook, Jul 6, 2:46 PM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
246 PM CDT Tue Jul 6 2021

MNZ053-054-056>070-073>078-082>085-091>093-WIZ014>016-023>028-
072000-
Chisago-Lac Qui Parle-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-
Anoka-Ramsey-Washington-Yellow Medicine-Renville-McLeod-Sibley-
Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-
Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Eau Claire-
246 PM CDT Tue Jul 6 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms are likely this evening and tonight, with a slight
risk of severe storms. The main threat will be damaging winds with
a chance for some large hail and isolated tornados. Locally heavy
rainfall is also likely, especially within thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible again Friday with some stronger storms
capable of gusty winds, hail, and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed today. SKYWARN
spotter activation may be needed on Friday.

MNZ041>045-047>052-055-072000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Swift-
246 PM CDT Tue Jul 6 2021

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and west central Minnesota.

.DAY ONE...Tonight.

Showers and thunderstorms continue through the evening, with no
severe storms expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible again Friday with some stronger storms
capable of gusty winds, hail, and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is not expected.

In the hours before

Special weather statement, Jul 6, 2:49 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
249 PM CDT Tue Jul 6 2021

WIZ028-062030-
Eau Claire-
249 PM CDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN EAU CLAIRE COUNTY...

At 249 PM CDT, a strong thunderstorm was located near Strum, or 15
miles east of Mondovi, moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Augusta, Fairchild, Foster, Lake Eau Claire County Park, Brackett and
Allen.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4460 9152 4467 9155 4483 9092 4460 9093
TIME...MOT...LOC 1949Z 253DEG 31KT 4462 9137

NDC
Local storm report, Jul 6, 3:23 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
323 PM CDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     10 WSW AUGUSTA          44.60N 91.30W
07/06/2021                   EAU CLAIRE         WI   PUBLIC

            TREES OF VARIOUS SIZE DOWN ALONG HIGHWAY 53,
            TIME ESTIMATED.

&&

TDH
Local storm report, Jul 6, 3:25 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
325 PM CDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     12 SSW FALL CREEK       44.62N 91.40W
07/06/2021                   EAU CLAIRE         WI   PUBLIC

            18 INCH DIAMETER TREE DOWN, TIME ESTIMATED
            VIA RADAR. RELAYED TO NWS THROUGH EAU CLAIRE
            CO DISPATCH.

&&

TDH
Special weather statement, Jul 6, 3:51 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
351 PM CDT Tue Jul 6 2021

MNZ091-092-062130-
Martin-Faribault-
351 PM CDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FARIBAULT AND
SOUTHEASTERN MARTIN COUNTIES...

At 351 PM CDT, a strong thunderstorm was located 6 miles east of
Fairmont, moving east at 15 mph.

Wind gusts of 50 to 55 mph and dime size hail are possible with this
storm.

Locations impacted include...
Fairmont, Blue Earth, Elmore, Granada, East Chain, Northrop, Fairmont
Airport, Huntley, Imogene and Guckeen.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Minnesota.

LAT...LON 4356 9453 4375 9447 4375 9400 4350 9404
      4350 9414
TIME...MOT...LOC 2051Z 276DEG 11KT 4364 9435

NDC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 4:13 PM CDTSpecial Weather StatementMPXMartin32 min
Jul 6, 6:06 PM CDTSpecial Weather StatementMPXFreeborn39 min
Jul 6, 2:49 PM CDTSpecial Weather StatementMPXEau Claire41 min
Jul 6, 3:20 PM CDTSevere Thunderstorm WarningMPXEau Claire10 min
Jul 6, 6:10 PM CDTSpecial Weather StatementMPXPepin35 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.